Alert archive / New York / Heat Advisories in 2022
Heat Advisory 4, NWS Buffalo, NY
NWS Buffalo, NY issued this heat advisory at Jul 24, 2022, 4:02 AM EDT for 9 counties in New York. It took effect at Jul 24, 2022, 1:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2022, 4:02 AM EDT (08:02 UTC)
- In effect from
- Jul 24, 2022, 1:00 PM EDT
- Expired
- Jul 24, 2022, 6:59 PM EDT
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 101 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977 WWUS71 KBUF 240802 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 402 AM EDT Sun Jul 24 2022 NYZ001>006-011-013-014-241800- /O.NEW.KBUF.HT.Y.0004.220724T1700Z-220724T2300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee- Livingston-Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Batavia, Geneseo, and Canandaigua 402 AM EDT Sun Jul 24 2022 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... * WHAT...Heat index values in the middle to upper 90s expected. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Genesee, Livingston, and Ontario counties. * WHEN...From 1 PM this afternoon to 7 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ JLA
2 follow-up statements
688 WWUS71 KBUF 241432 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1032 AM EDT Sun Jul 24 2022 NYZ001>006-011-013-014-242245- /O.CON.KBUF.HT.Y.0004.220724T1700Z-220724T2300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee- Livingston-Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Batavia, Geneseo, and Canandaigua 1032 AM EDT Sun Jul 24 2022 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Heat index values in the mid to upper 90s. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Genesee, Livingston, and Ontario counties. * WHEN...Until 7 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ TMA
900 WWUS71 KBUF 242259 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 659 PM EDT Sun Jul 24 2022 NYZ001>006-011-013-014-250000- /O.CAN.KBUF.HT.Y.0004.000000T0000Z-220724T2300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee- Livingston-Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Batavia, Geneseo, and Canandaigua 659 PM EDT Sun Jul 24 2022 ...HEAT ADVISORY IS CANCELLED... $$ Thomas
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this heat advisory went out at Jul 24, 2:20 AM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 24, 2:20 AM EDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 220 AM EDT Sun Jul 24 2022 .SYNOPSIS... Very warm and humid weather will peak today. The risk for showers and thunderstorms will be with us at times from daybreak today through tonight with the threat for strong storms and locally heavy rainfall. Cooler and drier conditions arrive for Monday and Tuesday. && .NEAR TERM /THROUGH TONIGHT/... Quiet now, but a look upstream at the regional radar across the western and central Great Lakes indicate that will be changing in short order. With just some increasing high clouds rest of tonight, temps will only drop to the lower 70s across the lake plains with mid and upper 60s for the higher terrain. By daybreak a few showers and possible thunderstorms will be encroaching on western NY. These coming out of the remnants of current activity exiting southeast lower Michigan. Trends are downward on this so at this point this does not look to be severe with just maybe some gusty winds and a brief heavy downpour. Now appears another batch of showers and storms could follow by mid to late morning as warm frontal segment and stronger low-level moisture transport build in from the west. This is a bit of a change from ongoing forecast, but in the general the pops look fine even with this change. Eventually the round (or two) of morning convection will lift east-northeast as weak convectively enhanced wave does so and this will leave a brief lull for midday into early afternoon. This is when the heat will maximize. There is certainly uncertainty in extent of heating due to more convection and debris clouds tied to it, but with H85 temps pushing 19-20c will not take long for temps to make run into the upper 80s to around 90 by 1-2 pm. Heat index values will reach at least the mid 90s along the south shore of Lake Ontario into the Genesee valley and northern Finger Lakes. A gusty southwest wind in wake of warm frontal passage off Lake Erie will likely shadow most of the Niagara Frontier Sunday afternoon with gusts to 40 mph. However, farther inland there will be pockets of moderate to strong instability ahead of approaching pre-frontal through by mid afternoon. Favorable shear profiles will be in place with a strong mid level jet across the area. This will support organized convective with the potential for strong to severe storms with damaging winds and heavy rain the main threats. Supercells possible in this type of parameter/shear setup and are generally agreed upon by various high-res guidance (currently prefer look of FV3 and NSSL WRF with daytime convective trends), so this will need to be watched this afternoon especially from Southern Tier to northern Finger Lakes and maybe even as far north as Oswego and southern Lewis county. SPC has increased Day1 severe risk to an Enhanced Risk (eg. level 3/5) due in part to this supercell potential this afternoon. The main cold front will cross the region early tonight. A band of showers and thunderstorms will develop upstream along this feature and start to work into the area late Sunday evening, then carry eastward through the overnight hours. There remains model differences in how strong convection will be. Favorable shear profiles do remain in place, so there will be an additional risk for strong to severe storms tonight along with the potential for heavy rainfall. Possible that given orientation of the bands of showers and thunderstorms to the front/upper levels, heavy rain could become bigger concern Southern Tier to Finger Lakes. HREF prob matched means point to 2-3 inches of rain in this corridor. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... A cold front will be exiting to the south and east of the eastern Great Lakes region Monday morning. The strongest convection will be well ahead of the frontal boundary however strong surface convergence and moisture along the front will still pose a risk of a few showers and an isolated thunderstorm across the western Southern Tier and Finger Lakes region through mid- morning. Weak cold air advection will occur through the afternoon while dry air also moves into the region. Diurnal instability will be low however a cumulus field will likely develop with enhancement south of Lake Ontario. This could bring a few showers through the afternoon. Highs will reach the upper 70s to low 80s. Surface high pressure will build across the Great Lakes and Ohio Valley through Tuesday night. Dry and comfortable weather expected. Lows with fall to the mid 50s Monday night and Tuesday night while highs reach the upper 70s to low 80s Tuesday with low humidity. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Active weather for a sizable portion of the long term as a mid-level trough initially over northwestern Ontario Province Wednesday pivots through the Great Lakes by Friday evening. Wednesday will start off mainly dry, with increasing cloud cover and chances for some isolated showers from the west in the afternoon as a ridge of high pressure slides eastward towards the New England coast. A warm front tied to the deepening surface low across Ontario will then lift through the Lower Lakes and New England Wednesday evening into Thursday morning, with increasing chances of showers and thunderstorms in tow. Still a good deal of variance among the long range guidance on the details, but a lack of upper level support with generally unfavorable diurnal timing of the warm front should help limit thunderstorm coverage. The mid-level low will eject northeast from eastern Ontario to northern Quebec Thursday night and Friday, which will send a cold front through the region from the west. A pre-frontal trough on Thursday will maintain chances for showers/thunderstorms throughout the day. Though the cold front will clear the area by Friday morning, active weather may persist until the main trough axis finally swings through the eastern Great Lakes Friday evening. Surface high pressure building in its wake leaving us with mainly dry weather for Friday night and Saturday. Temperatures will be on the warmer side to start the period Wednesday with mid 80s and increasing humidity. Conditions will become more comfortable by the end of the week with the passage of the cold front Friday. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... VFR conditions and dry weather through daybreak this morning. Today, conditions will start to deteriorate around/after daybreak this morning. A few different rounds of showers and thunderstorms are expected across the BUF CWA. First round, that is currently weakening as it tracks towards the area will bring showers with a few thunderstorms possible around daybreak this morning, for far WNY mainly at IAG/BUF/JHW, with some brief reductions in VSBY and/or CIGS possible. Additional showers/storms, some with strong gusty winds expected from late morning through the early evening across the area. With afternoon/evening showers/storms reductions down to IFR at times for CIGS heights and more so VSBYS can be expected with any heavier/strong showers/storms. Tonight, heavy/strong shower/storm potential continues into tonight with continued reductions to CIGS and VSBYS expected. With more widespread shower potential, CIGS expected to be lower than earlier in the day w/convection. Again IFR possible for both CIGS and VSBYS, especially over the higher spots, including JHW. Outlook... Monday...Brief reductions to MVFR in the morning. Otherwise, mainly VFR. Tuesday...Mainly VFR. Wednesday...VFR but with a chance of showers and thunderstorms in the afternoon. Thursday...Restrictions possible with showers and thunderstorms likely. && .MARINE... Winds light through daybreak. Southwest winds freshen enough to result in Small Craft Advisory levels mid morning through this afternoon on Lake Erie, and possibly for the Buffalo Harbor as well. West-southwest winds could meet Small Craft advisory tonight on Lake Ontario as well. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JLA/TMA NEAR TERM...JLA/TMA SHORT TERM...HSK LONG TERM...PP AVIATION...SW MARINE...JLA
Hazardous weather outlook, Jul 23, 8:50 PM EDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 850 PM EDT Sat Jul 23 2022 NYZ007-008-010>012-019>021-085-242200- Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Allegany-Southern Erie- 850 PM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk for severe thunderstorms Sunday afternoon through Sunday night. Damaging winds and heavy rainfall are the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-013-014-242200- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston- Ontario- 850 PM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values may reach 95 to 100 on Sunday. The greatest chance for this will be in the Genesee valley and across the lake plains east of Rochester. There is a slight risk for severe thunderstorms Sunday afternoon through Sunday night. Damaging winds and heavy rainfall are the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-242200- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 850 PM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk for severe thunderstorms Sunday afternoon through Sunday evening. Isolated damaging winds and heavy rainfall are the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:09 AM EDT | Small Craft Advisory | BUF | 24 hr | |
| Jul 24, 8:33 AM EDT | Special Marine Warning | BUF | 57 min | |
| Jul 24, 9:02 AM EDT | Special Weather Statement | BUF | Erie | 58 min |
| Jul 24, 2:42 PM EDT | Special Weather Statement | BUF | Allegany | 48 min |
| Jul 24, 3:26 PM EDT | Special Weather Statement | BUF | Allegany | 34 min |
| Jul 24, 3:43 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Livingston, Wyoming | 62 min |
| Jul 24, 4:36 PM EDT | Special Weather Statement | BUF | Ontario | 39 min |
| Jul 24, 5:52 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 38 min |
| Jul 24, 6:29 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Wyoming | 46 min |
| Jul 24, 6:42 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 48 min |
| Jul 24, 7:34 PM EDT | Special Weather Statement | BUF | Livingston | 26 min |
Nearby
Heat Advisories in New York, 2022Every heat advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.